Texas, 2022

Drought in Texas, October 1 to 31, 2022

October 1 to 31, 2022 · NWS FWD · 18 events in 18 counties and zones

Severe to exceptional drought conditions affected portions of Central Texas and the Red River for the entire month.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe to exceptional drought conditions affected portions of Central Texas and the Red River for the entire month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 30, 10:21 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 30, 10:21 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1121 PM CDT Fri Sep 30 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/This Weekend/

An deep latitudinal, albeit relatively weak upper ridge will
remain right on top of the Southern Plains and nation's Heartland
through the weekend. Very little fluctuation or movement of the
ridge is expected the next 48 hours, as this feature will be
sandwiched between fairly deep troughs over the Mid-Atlantic
Seaboard (pretty much Ian's extratropical remnants) and a closed
northern Rockies/Plains upper low. A broad and stout surface ridge
emanating from the eastern provinces of Canada into the Southern
Plains/Ozarks will also remain steady-state and keep a dry and
near seasonal airmass across North-Central TX.

The GoM will remain shut down with the main weather feature of
concern being continued, or even increasing drought conditions and
fire weather concerns as noted by the uptick of fires this past
week. Fortunately, wind speeds are expected to remain relatively
light at 10 mph or less from the east or southeast throughout the
weekend. The mostly clear conditions and dry airmass will result
in prime radiative cooling each morning with lows in the 50s, with
even a few readings across protective wooded areas of East Texas
possible falling briefly into the upper 40s each morning just
before sunrise. Each day will see a large diurnal range in warm up
within the dry airmass, as highs easily surge back up into the
80s, with a few readings across the Big Country possibly reaching
the 90 degree mark.

05/Marty

&&

.LONG TERM... /Issued 327 PM CDT Fri Sep 30 2022/
/Saturday Night through Friday/

The weather pattern over the latter half of the weekend through
next week will continue to feature rain free conditions with
mostly clear skies and low humidity. This will support a fairly
wide diurnal temperature range with highs in the mid/upper 80s and
early morning lows in the 50s through the week. The remnants of
Ian will remain well to our east, while weak mid level ridging
will remain in place across the Southern Plains. A plume of very
dry air currently on the back side of Ian will steadily creep
into the Southern Plains over the weekend as broad northeast flow
above the surface persists. This dry air, combined with
temperatures in the 80s and the lack of any substantial rainfall
over the last few weeks, will continue to support above normal
grassfire activity across the region. Afternoon humidity will
drop to between 15-25% each day over the next week. Despite
generally light winds, sporadic fire starts will be common.

High level moisture from landfalling Tropical Storm Orlene in
central Mexico will spread into North Texas late Sunday into
Monday. This will be mainly in the form of high cloud cover and
should quickly move east by Monday night. Otherwise, an amplifying
ridge over the western U.S. toward the latter part of next week
should result in northwest flow through the Plains and will send a
cold front into North Texas by Friday. It still looks like
moisture will be very limited at this time with only a few degrees
being shaved off of afternoon high temperatures.

Dunn

&&

.AVIATION... /NEW/
/06z TAFs/

No concerns are anticipated this weekend across the D10 airspace
and across Central Texas, as a VFR forecast with primarily E winds
10 kts or less expected, with winds at times become light n'
variable nocturnally during the prime decoupling hours.

05/Marty

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    56  83  58  84  58 /   0   0   0   0   0
Waco                51  85  53  86  56 /   0   0   0   0   0
Paris               49  82  51  83  54 /   0   0   0   0   0
Denton              51  83  53  84  53 /   0   0   0   0   0
McKinney            50  83  53  85  53 /   0   0   0   0   0
Dallas              56  83  58  85  60 /   0   0   0   0   0
Terrell             50  82  52  83  55 /   0   0   0   0   0
Corsicana           52  83  53  84  56 /   0   0   0   0   0
Temple              52  85  53  86  55 /   0   0   0   0   0
Mineral Wells       52  85  53  85  53 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 30, 5:16 PM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
616 PM CDT Fri Sep 30 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
616 PM CDT Fri Sep 30 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Palo Pinto

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Palo Pinto forecast zone
Reported by
Drought Monitor
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month.

Drought, Stephens

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month.

Drought, Eastland

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Eastland forecast zone
Reported by
Drought Monitor
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month.

Drought, Erath

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Erath forecast zone
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month.

Drought, Hood

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hood forecast zone
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Severe drought conditions affected the county for the entire month.

Drought, Somervell

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Somervell forecast zone
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Severe drought conditions affected the county for the entire month.

Drought, Comanche

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month.

Drought, Lampasas

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lampasas forecast zone
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Severe drought conditions affected the county for the entire month.

Drought, Hamilton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month.

Drought, Bosque

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bosque forecast zone
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month.

Drought, Hill

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hill forecast zone
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected most of the county for the entire month.

Drought, McLennan

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
McLennan forecast zone
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month.

Drought, Coryell

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions affected the county for the entire month.

Drought, Bell

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bell forecast zone
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county for the entire month.

Drought, Falls

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Falls forecast zone
Reported by
Drought Monitor
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month.

Drought, Limestone

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Drought Monitor
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county for the entire month.

Drought, Lamar

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions affected the county for the entire month.

Drought, Montague

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Montague forecast zone
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected portions of the county for the entire month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062004, 1062005, 1062006, 1062007, 1062008, 1062009, 1062010, 1062011, 1062012, 1062013, 1062014, 1062016, 1062017, 1062018, 1062019, 1062020, 1062021, 1062022.